Those who have lasting dysfunctions after taking finasteride or dutasteride are not the only ones whose lives have been altered for the worse because of a medical treatment. This post summarizes diseases and conditions that may arise from medical treatments in dermatology, psychiatry, surgery and general medicine.
Every treatment has been approved by FDA—although some have had warnings and restrictions added after initial approval (e.g., isotretinoin and fluoroquinolones). Many doctors believe they are safe and effective, and some patients have found them effective and tolerable. The safety of some treatments remains a subject of debate among doctors and researchers.
This website does not take an absolutist position against these treatments; rather, it advocates for:
- informed consent of the patient;
- medical advice in the best interest of the patient and free of industry influence;
- respect for the dignity of the patient; and
- research free of industry influence.
Although these treatments have different mechanisms and treat different conditions, there are many commonalities in the experience of those harmed by them, including:
Prior to treatment:
- Lack of informed consent: patients were not fully informed of the risks of treatment before it was offered;
- Inflated expectations due to physician advice and marketing;
- Incomplete or unavailable information about harms.
During and after treatment:
- Denial, discounting or deflection of adverse effects when reported. Contributing factors include preference for official medical knowledge over individual experience; physician distaste for ambiguity or the unfamiliar; and fear of liability. Some physicians will readily toss unwelcome complaints into the wastebasket of “psychological problems.”
- Lack of awareness of new regulatory warnings or product recalls;
- Loss of trust in medicine; demoralization; isolation.
- Biases in clinical trials and medical literature, including publication bias and investigator bias in detection and characterization of adverse effects;
- Lack of funding for research on treatment-emergent diseases and conditions;
- Gaps in regulation of medical devices (see 2011 IOM report).
Treatment-emergent (iatrogenic) diseases and conditions
|Treatment||Treatment-emergent harm or condition||Resources|
|Finasteride or dutasteride for hair loss||Lasting dysfunctions in sexual, neuropsychiatric, cognitive and other domains||PFS Foundation|
This website: finasterideinfo.org
|Liposuction||Visceral fat deposits; embolism; infection; loss of body contours; death.||Liposuction – Do You Consent?|
Liposuction: Is It Magic?
Fatal Outcomes from Liposuction
Fat redistribution following suction lipectomy
|Cryolipolysis; branded CoolSculpting with Zeltiq device||Paradoxical adipose hyperplasia (PAH)||Paradoxical adipose hyperplasia…: An underreported entity?|
Cryolipolysis: a reconsideration…
A systematic review of paradoxical adipose hyperplasia…
Page Six: Linda Evangelista settles $50M CoolSculpting lawsuit over ‘botched’ result
|Breast implants||Breast implant-associated anaplastic large cell lymphoma (BIA-ALCL)|
Systemic symptoms including joint pain, muscle aches, confusion, chronic fatigue & autoimmune diseases
|FDA: Breast Implants – Certain Labeling Recommendations to Improve Patient Communication Final Guidance|
Breast Implant Safety Alliance
|Isotretinoin for acne||Lasting sexual dysfunction||Healy et al., Diagnostic criteria for enduring sexual dysfunction after treatment with antidepressants, finasteride and isotretinoin|
|Topical steroids||Topical steroid withdrawal is a “debilitating skin condition which can occur after the termination of topical steroid use, after a period of frequent and/or prolonged use.” –Scratch That||Scratch That – Topical Steroid Withdrawal awareness & information|
BBC: Steroid cream: Women send out warning after severe reactions
Video: An Overview of TSW (Topical Steroid Withdrawal)[37:40]
|SSRI/SNRI antidepressants||Post-SSRI sexual dysfunction|
Antidepressant withdrawal syndrome
|Reisman, 2020: Post-SSRI sexual dysfunction|
Bala et al., 2018: Post-SSRI Sexual Dysfunction: A Literature Review
|Transcranial magnetic stimulation (TMS) for depression||Significantly worsening depression and anxiety; cognitive impairment; irritability; fatigue||Can Transcranial Magnetic Stimulation (TMS) Hurt You?|
TMS side effects website
VTAG group on Facebook
|Electroconvulsive therapy (ECT) for major depression||Permanent memory loss and cognitive impairment||Kolar, 2017: Current status of ECT|
BMJ Head to Head, 2019: Should we stop using electroconvulsive therapy?
Read et al., 2021: Electroconvulsive therapy for depression: a review…
|Antipsychotics for schizophrenia||Akathisia||MISSD|
|Fluoroquinolones for infections||Fluoroquinolone toxicity which may include:|
Disturbances in attention, disorientation, agitation, nervousness, memory impairment and delirium
Disabling and potentially permanent side effects involving tendons, muscles, joints, nerves and the central nervous system
|FDA news release (2018): FDA updates warnings for fluoroquinolone antibiotics on risks of mental health and low blood sugar adverse reactions|
Expert Opinion on Drug Safety: An evaluation of reports of ciprofloxacin, levofloxacin, and moxifloxacin-association neuropsychiatric toxicities
Consumer Reports: Fluoroquinolones Are Too Risky for Common Infections
|Nasal surgery||Empty Nose Syndrome: “an iatrogenic, post-operative illness resulting from surgical insult to the nasal turbinates.” –@ENS_Awareness|
“The most common complaint…is the sensation of decreased nasal airflow… [A] lack of nasal resistance, makes the nose feel too open. Other symptoms include nasal and throat dryness, nasal burning and crusting. Patients may experience a sense of suffocation. Most ENS patients experience anxiety, depression, and poor sleep quality. The psychological impacts reduce effectiveness, both at work and in daily life.” –American Rhinological Society
|American Rhinological Society: Empty Nose Syndrome|
Steel K, Gertman PM, Crescenzi C, Anderson J. Iatrogenic illness on a general medical service at a university hospital. N Engl J Med. 1981. doi:10.1056/NEJM198103123041104 • PubMed